Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 11, NWS Wichita, KS

March 31, 202319 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 31, 2023, 11:11 PM CDT for 19 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 11:11 PM CDT (04:11 UTC)
Expired
Apr 1, 2023, 5:21 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS73 KICT 010411
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1111 PM CDT Fri Mar 31 2023

KSZ032-033-047>053-067>072-083-094>096-011100-
/O.NEW.KICT.WI.Y.0011.230401T0411Z-230401T1100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk-
Wilson-Neosho-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute
1111 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
1 follow-up statement
913 
WWUS73 KICT 011021
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
521 AM CDT Sat Apr 1 2023

KSZ032-033-047>053-067>072-083-094>096-011130-
/O.CAN.KICT.WI.Y.0011.000000T0000Z-230401T1100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk-
Wilson-Neosho-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute
521 AM CDT Sat Apr 1 2023

...WIND ADVISORY IS CANCELLED...

Northwest winds have started to decrease over the last couple of
hours. Therefore the wind advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:33 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 6:33 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 PM CDT Fri Mar 31 2023

.SHORT TERM...(This evening through Monday night)
Issued at 239 PM CDT Fri Mar 31 2023

A mid/upper trough moving over the Central and Northern Plains today
is progged to move eastward over the Middle and Upper Mississippi
Valley area today and tonight before emerging over the Great Lakes
area early on Saturday. This will result in continued breezy
west/northwest winds tonight although speeds will continue to
gradually subside through the period, becoming light on Saturday as
a ridge of high pressure builds over the area.

Sat-Sun...Light winds and seasonable temperatures are anticipated
across the region on Saturday which is shaping up to be a nice
weather day across the area. As high pressure translates eastward
into the Mississippi Valley area, low level southerly winds will
return to the area on Sunday becoming breezy over southern Kansas
with time/height X-sections of wind and mixing layer height
supporting some gusts to around 35 knots.

Mon...A mid/upper trough is progged to move out of the PACNW and
into the Northern Intermountain region early in the week. A more
progressive shortwave trough over the Northern Plains will drive a
frontal boundary southward into KS on Mon. This front may bisect the
region leading to a low confidence temperature forecast on Monday.
Model consensus suggests the front will meander near the Hwy 50
corridor. South of the boundary, we expect highs to climb into the
lower 80s while those north of the front top out in the 60s. This
stationary front is expected to lift northward rapidly on Monday
night as the next robust mid/upper trough moves over the Rockies.

.LONG TERM...(Tuesday through Friday)
Issued at 239 PM CDT Fri Mar 31 2023

A robust mid/upper trough is progged to emerge over the
Central and Northern Plains on Tuesday. Given it's northern track,
another fire weather setup looks likely across much of the forecast
area once again with a combination of very strong winds, above
normal temperatures and a very dry low level airmass. A dry post-
frontal regime will follow on Wed-Thu with unseasonably cool air
settling across the area likely leading to some hard freezes through
the middle of the week as we radiate out during the overnight hours.
Temperatures will moderate towards the end of the week with
seasonable values and dry weather conditions anticipated on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Mar 31 2023

Gusty west to NW winds will diminish some as the evening
progresses.  Could see some minor restrictions due to blowing dust
across south central KS for a few more hours. Otherwise, expect VFR
conditions for the next 24 hours.

Ketcham

&&

.FIRE WEATHER...
Issued at 239 PM CDT Fri Mar 31 2023

Critical fire weather conditions will continue into the early
evening hours with very strong westerly winds, minimum relative
humidity in the teens and above normal temperatures before relative
humidity recovers and winds slowly diminish as we move into
the evening and overnight hours.

A very high fire danger is expected across much of the area over the
weekend during the afternoon hours, especially on Sunday when above
normal temperatures combine with breezy southwest winds.

Another strong weather system will arrive on Tuesday ushering in
very strong southwesterly winds, low relative humidity and above
normal temperatures. Critical fire weather conditions are likely to
return across much of the area during the day on Tuesday.

A very high fire danger may linger into Wednesday with strong
northwest winds and minimum relative humidity in the teens and low
20s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  63  45  77 /   0   0   0   0
Hutchinson      35  63  45  77 /   0   0   0   0
Newton          36  62  45  76 /   0   0   0   0
ElDorado        37  62  44  76 /   0   0   0   0
Winfield-KWLD   39  64  43  77 /   0   0   0   0
Russell         31  64  46  76 /   0   0   0   0
Great Bend      31  64  45  76 /   0   0   0   0
Salina          34  62  46  77 /   0   0   0   0
McPherson       34  62  45  76 /   0   0   0   0
Coffeyville     40  62  41  73 /   0   0   0   0
Chanute         38  62  41  73 /   0   0   0   0
Iola            37  60  40  73 /   0   0   0   0
Parsons-KPPF    39  62  40  73 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>052-
067-068-082-091.

High Wind Warning until 7 PM CDT this evening for KSZ053-069>072-
083-092>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 31, 11:10 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 PM CDT Fri Mar 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 PM CDT Fri Mar 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong northwest winds will remain across much of the area. See
latest wind advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy winds will result in a very high grassland fire danger
across portions of central Kansas on Saturday afternoon and across
much of the area on Sunday afternoon. Portions of southeast Kansas
could see a return of very high fire danger on Monday afternoon.

Another volatile fire weather day is expected to develop across the
region on Tuesday afternoon and early evening when critical fire
weather is expected to return with very strong southwest winds and
low relative humidity.

Breezy northwest winds will result in a very high fire danger
across the region on Wednesday. Outdoor burning should be avoided
through the middle of next week.

Storms will be possible for extreme southeast Kansas on Tuesday
afternoon. Severe storms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

MWM/Ketcham

In the hours before

Local storm report, Mar 31, 5:29 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     NON-TSTM WND GST 4 ENE NEWTON            38.06N 97.28W
03/31/2023  M59 MPH          HARVEY             KS   AWOS

            NEWTON AIRPORT.

&&
Local storm report, Mar 31, 5:30 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWN IN HESSTON.

&&
Local storm report, Mar 31, 6:01 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            TRAMPOLINE FLEW INTO NEIGHBORS YARD AND DID
            PROPERTY DAMAGE ON 1 SUNRISE COURT.

&&
Local storm report, Mar 31, 6:05 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     NON-TSTM WND DMG BURRTON                 38.03N 97.67W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWNED.

&&
Local storm report, Mar 31, 7:10 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG SEDAN                   37.13N 96.19W
03/31/2023                   CHAUTAUQUA         KS   TRAINED SPOTTER

            NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
            SEVERAL BUILDINGS ALONG MAIN STREET HAD
            CANOPIES BLOWN OFF.

&&
Local storm report, Mar 31, 9:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023  M58 MPH          SEDGWICK           KS   ASOS

1229 PM     NON-TSTM WND DMG CLEARWATER              37.50N 97.50W
03/31/2023                   SEDGWICK           KS   PUBLIC

            POWER POLE LEANING INTO RESIDENTIAL STREET.

1246 PM     NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023  M62 MPH          SEDGWICK           KS   ASOS

1250 PM     WILDFIRE         3 ENE TOWANDA           37.82N 96.94W
03/31/2023                   BUTLER             KS   EMERGENCY MNGR

            LARGE WILDFIRE ON THE WEST SIDE OF EL
            DORADO.

1258 PM     NON-TSTM WND DMG 1000 E 1ST STREET NEWTO 38.04N 97.33W
03/31/2023                   HARVEY             KS   PUBLIC

            POWER LINE DOWN IN NEWTON.

0105 PM     NON-TSTM WND GST STROTHER FIELD          37.17N 97.03W
03/31/2023  M59 MPH          COWLEY             KS   ASOS

0134 PM     NON-TSTM WND DMG 3 SSW HALSTEAD          37.96N 97.52W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            DOWN POWER LINE ALONG S HALSTEAD ROAD.

0246 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.10N 95.57W
03/31/2023  M61 MPH          MONTGOMERY         KS   ASOS

0247 PM     NON-TSTM WND GST CHANUTE MARTIN JOHNSON  37.67N 95.49W
03/31/2023  M61 MPH          NEOSHO             KS   ASOS

0250 PM     NON-TSTM WND GST SEDAN                   37.13N 96.18W
03/31/2023  E75 MPH          CHAUTAUQUA         KS   PUBLIC

            SHINGLES FLYING OFF HOUSE ROOF.

0255 PM     NON-TSTM WND GST INDEPENDENCE AIRPORT    37.15N 95.78W
03/31/2023  M59 MPH          MONTGOMERY         KS   ASOS

0300 PM     NON-TSTM WND DMG SEDAN                   37.13N 96.19W
03/31/2023                   CHAUTAUQUA         KS   TRAINED SPOTTER

            NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
            SEVERAL BUILDINGS ALONG MAIN STREET HAD
            CANOPIES BLOWN OFF.

0326 PM     NON-TSTM WND DMG 3 NE ALTAMONT           37.22N 95.27W
03/31/2023                   LABETTE            KS   911 CALL CENTER

            REPORTS MULTIPLE AUTO ACCIDENTS ALONG US-59.

0331 PM     NON-TSTM WND DMG 4 NNE ALTAMONT          37.25N 95.27W
03/31/2023                   LABETTE            KS   911 CALL CENTER

            POWER POLLS DOWN AND TREES DOWN ACROSS THE
            US-59 NORTH OF ALTAMONT.

0333 PM     NON-TSTM WND GST 3 NE HILLSBORO          38.38N 97.16W
03/31/2023  E52 MPH          MARION             KS   EMERGENCY MNGR

0352 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.08N 95.57W
03/31/2023  M66 MPH          MONTGOMERY         KS   ASOS

            ASOS STATION KCFV COFFEYVILLE MUNICIPAL
            AIRPT.

0356 PM     NON-TSTM WND GST PARSONS TRI CITY AIRPOR 37.33N 95.52W
03/31/2023  M67 MPH          LABETTE            KS   ASOS

0449 PM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.86W
03/31/2023  M61 MPH          RENO               KS   ASOS

            HUTCHINSON AIRPORT.

0524 PM     NON-TSTM WND GST 4 ENE NEWTON            38.06N 97.28W
03/31/2023  M59 MPH          HARVEY             KS   AWOS

            NEWTON AIRPORT.

0528 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWN IN HESSTON.

0532 PM     NON-TSTM WND DMG BURRTON                 38.03N 97.67W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWNED.

0552 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            TRAMPOLINE FLEW INTO NEIGHBORS YARD AND DID
            PROPERTY DAMAGE ON 1 SUNRISE COURT.

&&

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.